Follow
Share

He said hes as tired when he wakes up as he was when he went to bed.The only thing rthat wakes him up is hydrocoedone which he takes for pain. He is 81. Can an endrocrinologist help??

This question has been closed for answers. Ask a New Question.
Find Care & Housing
i am a CNA at assisting living
i do have resident that can sleep all day anywhere in the building.
i wake them up and ask them if they want to go out get fresh air.
get him moving and motivated.my tips.
Helpful Answer (2)
Report

what I was thinking is that if someone has a habit of not sleeping as long as they should, it catches up with you at some point. This happens to me every so often, and when sleep comes on heavy enough, I just sleep it off and it always pays off because I always feel so much better. When the body signals the need to sleep, it's actually best to let your body sleep. People may not realize that the body actually does much of its maintenance and repair during sleep, because sleep is vital to not only your health but also your very life. Yes, your life really depends vitally on sleep.
Helpful Answer (1)
Report

Good insights, Eddie.
Helpful Answer (0)
Report

Well, you know me already. At the risk of being accused of making a mockery out of a fellow caregiver's plight, I always try to find the cheerful-yet-realistic side of things.

If he's been taking hydrocodone for a while, the physical and mental addiction are already there. Probably why he's relatively perky shortly before and after taking it. I took Remeron (an anti-depressant) for a few months, and found myself craving it. Even when asleep, my bio-clock was set on Remeron time. It'd knock me out, and I felt exhausted throughout the day. So I stopped taking it and resumed my gym workouts.

The fellow caregivers here have made superb suggestions. The only thing I can add to that is getting him engaged in regular physical activity rather than allow him to lay around all day. He's still a young man, and there are things he doesn't want to miss out on and still wants to do. But he also might be thinking his days are numbered, and is afraid of going to sleep and never waking up.

If, after a thorough checkup, everything seems to be fine ask him what he's afraid of.
Helpful Answer (8)
Report

Oops! That was "an" endocrinologist...There "are" growing...It is early.........
Helpful Answer (0)
Report

Yes. Hydrocodone is a narcotic and habit-forming. It will put you to sleep, however and endocrinologist can check his thyroid and at 81 years it may be low (hypothyroidism). If the lab results are HIGH, then he has hypothyroidism. If the lab results are LOW, then he has hyperthyroidism. He could also have a B-12 deficiency, magnesium deficiency and/or a Vitamin D deficiency. These need to be checked as one ages because they can really affect one's body systems. Good luck! (There are other ways to manage pain. No medication involved. Try acupuncture, exercises, loosing weight, different diet, non-surgical interventions.) There is growing medical practices dedicated to pain management that do not involve drugs. Check out "pain centers" where you live.
Helpful Answer (1)
Report

Sometimes hydrocodone can have the effect of a stimulant. It could be that it is the only time he is not in pain also.
As stated above, a good PCP, Gerontologist, would be helpful.

More information & a thorough H&P need to be done. (History & physical)
Helpful Answer (1)
Report

An endocrinologist could, but you could also start at a broader, more general level of investigation. A good PCP who does a thorough workup and doesn't just listen to his heart and ask him how he feels could be a starting point.

Blood work would reveal if he has anemia, which could cause fatigue.

What about his respiratory system? Has he been checked for any pulmonary issues? If he's not getting oxygen as needed it could make him feel tired. Add that to anemia and/or other conditions and you get pretty tired if not weak.

For what condition is he taking the hydro? Is he recovering from an injury, or is this for an ongoing condition? For either, fatigue could be a common side effect as his body heals.

Diet is another issue. Is he getting a well balanced diet with protein and iron? If he's like many elders and likes high sugar diets, those could be a factor as well; sugary foods can cause energy spikes which result in fatigue.

I would try to find a geriatric doctor for a general assessment. If you can't and he doesn't have a PCP or internist, those would be the next choices.

It might be something very obvious like anemia or inadequate protein in his diet. Or it could be more complex.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.